Background Anaphylaxis is potentially fatal and can occur secondary to breast-feeding.
Case On day 3 postpartum, a 30-year-old patient complained of chest tightness, shortness of breath and a rash. She was treated for anaphylaxis and her symptoms resolved. Preceding this event, she had taken tramadol, which raised the suspicion of a drug reaction and the medication was stopped. Despite this action, she experienced further episodes related to breast-feeding and the possibility of breast-feeding induced anaphylaxis was considered. This was confirmed with a lactation challenge. The patient was able to continue breast-feeding with regular feeds and antihistamine with effective control of her symptoms.
Conclusion There are four previously reported cases of breast-feeding induced anaphylaxis. Two case reports describe breast-feeding induced anaphylaxis on day 3 postpartum associated with ibuprofen. The ibuprofen was stopped and on day 4 postpartum both women were able to breastfeed without further reactions. In the other two cases, the women required suppression of breast-feeding.
The pathophysiology is unknown but it may be due to an immune response to a component of the breast milk. There are reports of Jersey cattle developing an allergy to the α-casein in their own milk. If milking is delayed, the high intra-mammary pressure forces this protein into the bloodstream where it is recognised as a foreign antigen, stimulating an antibody response. Further leakage precipitates an immediate hypersensitivity reaction.
We describe the first case of persistent anaphylaxis to be controlled, enabling the mother to continue breast-feeding.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.